Illinois, 2021

Hail and Damaging Winds in Illinois, July 9, 2021

July 9, 2021 · NWS DVN · 10 events in 2 counties and zones

A few supercell thunderstorms developed ahead of a warm front advancing into the forecast area, where they produced gusty winds, heavy rain, and hail up to 3 inches in diameter. Storms initially developed as more discrete supercells early in the evening, with the storm that went through Burlington being one of the more intense storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few supercell thunderstorms developed ahead of a warm front advancing into the forecast area, where they produced gusty winds, heavy rain, and hail up to 3 inches in diameter. Storms initially developed as more discrete supercells early in the evening, with the storm that went through Burlington being one of the more intense storms. Rainfall amounts reached 2 inches or more in some areas, as the anomalously moist environment favored excessive rainfall that lead to flash flooding. The La Moine River near Colmar also raised to Minor Flood stage due to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 5:08 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 9, 5:08 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
608 PM CDT Fri Jul 9 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 328 PM CDT Fri Jul 9 2021

18Z surface data has a weak low between KFOD and KSLB. A warm front
ran south southeast from the low into southern Iowa and central
Missouri. Dew points were in the 40s and 50s across the Great Lakes
with 60s and 70s from the Ohio Valley and points west of the
Mississippi.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 328 PM CDT Fri Jul 9 2021

The current areal coverage of the flash flood watch will remain
unchanged.

The confidence of heavy rainfall over the next 36 hours is medium to
high. Confidence is low regarding the placement of the heaviest
amounts.

The effective warm front remains well to the west and south of the
area. Elevated convection continues to develop north and east of the
warm front and is expected to continue through late afternoon and
early evening.

Based on trends in observations and the very short range models,
convection looks to remain isolated to scattered through sunset.

The overall severe risk is conditional. Shear and elevated
instability are present so a few severe storms may occur. Once
sunset occurs the primary risk will change to a heavy rain and flash
flooding.

The HRRR/RAP time lag trends indicate elevated convection will
develop and quickly expand in areal coverage in the 02z-08z time
frame as the LLJ strengthens and increases the overall forcing and
moisture across the area.

The area for heavier rainfall appears to have been shifted northward
slightly with the area south of a Marshalltown, IA to Pontiac, IL
line being favored. However most areas north of I-80 have been dry
and (outside of urban areas) should be able to handle any locally
heavy rainfall.

Areal coverage of the rain will reach a peak after midnight and
continue through just after sunrise when the LLJ is the strongest.

Saturday areal coverage of the rain will decrease during the morning
hours. An approaching upper low and attendant surface low will cause
an increase in areal coverage of the rain during the afternoon that
will continue through Saturday night.

Areas general south of I-80 have the best chances for rain with
lower chances north of I-80.

As for rainfall amounts there should be a general 1.5 to 3 inch
rainfall south of I-80 by sunrise Sunday. Warm rain processes will
dominate so higher than normal rainfall rates will be seen out of 35-
40 dbz radar returns. If storms repeat over the same area the
localized excessive rainfall amounts of around 5 inches are
possible. Most areas north of I-80 are expected to see rainfall
amounts of under an inch.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 328 PM CDT Fri Jul 9 2021

The overall forecast has a daily risk of rain and thunderstorms.
However there will be more dry hours than wet.

Sunday through Monday
Assessment...medium confidence

The upper low will slowly move into the area. The forcing from the
upper low and attendant surface low will allow showers and some
thunderstorms to persist or develop across the area. The risk of
rain will be the highest Sunday into Sunday night when the attendant
surface low is the strongest. During this time period the model
consensus has chance to likely pops with the highest pops generally
east of a Freeport, IL to Ottumwa, IA line.

By Monday the rain risk will be somewhat lower and starting to take
on a more diurnal cycle as the attendant surface low weakens. The
model consensus has the highest pops along and east of the
Mississippi.

Monday night through Tuesday night
Assessment...low to medium confidence

The upper low will continue to slowly spin and move east across the
area. Convection will become more diurnal with the highest pops in
the afternoon and evening with mainly dry conditions overnight and
during the morning.

The model consensus is attempting to show this with the higher pops
during the afternoon/evening. Pops are slight chance to chance pops.

Wednesday through Friday
Assessment...low to medium confidence

The upper low will slowly move east of the area during the second
half of the week but the models are indicating a front moving into
the area and stalling before washing out. There are disagreements
between the models on when the front will arrive but it appears the
Wednesday night into Thursday time period is favored.

The model consensus does show this with the highest pops Wednesday
night into Thursday. At the same time the model consensus continues
to show a diurnal cycle to the rain chances before and after the
frontal passage with the highest pops in the afternoon and evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 558 PM CDT Fri Jul 9 2021

Poor aviation conditions are expected tonight into Saturday
morning with periods of showers and thunderstorms, becoming most
widespread after midnight. Ceilings will deteriorate to IFR
tonight into early/mid Saturday morning before a return to MVFR
for the remainder of the day. The storms overnight will be
capable of dropping visibilities briefly to LIFR.

&&

.HYDROLOGY...
Issued at 152 PM CDT Fri Jul 9 2021

Another heavy rain event will occur over the next 48 hours with
the heaviest rainfall generally south of I-80. Tributary rivers
are expected to see rises that may be significant.

Unfortunately there are still questions regarding how the
predicted rainfall will play out. Storms will likely repeat over
parts of the area and result in excessive rainfall. A general
rainfall of 2 to 3 inches across the area is expected but amounts
up to 5 inches are possible where storms repeat.

A flood watch was issued for the La Moine river at Colmar and may
get upgraded to a warning depending upon how much rain falls in
the basin.

Other tributary rivers that will need to be watched are the Skunk
river in southeast Iowa and the Fox river from southeast Iowa into
northeast Missouri.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Des Moines-Henry
     IA-Jefferson-Lee-Van Buren.

IL...Flash Flood Watch through Saturday morning for Hancock-Henderson-
     McDonough-Warren.

MO...Flash Flood Watch through Saturday morning for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Uttech
HYDROLOGY...08
Hazardous weather outlook, Jul 9, 1:14 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
214 PM CDT Fri Jul 9 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
214 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Late this afternoon into the evening, thunderstorms are expected
to develop. Some of these storms are expected to be severe. The
Storm Prediction Center has an enhanced risk of severe storms
south of a Des Moines, Iowa to Springfield, Illinois line. A
slight risk of severe storms extends north to a Vinton, Iowa to
Peoria, Illinois line. The rest of the area has a marginal risk of
severe storms.

The primary severe risks are frequent lighting, damaging winds,
large hail, isolated tornadoes, and torrential rain. Flash
flooding will be possible, especially in southeast Iowa, west
central Illinois and far northeast Missouri.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Additional showers and thunderstorms are expected across the area
Saturday and Sunday. The primary threat with thunderstorms will be
heavy rainfall.

Chances for showers and thunderstorms will continue into early
next week. It is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely. Rainfall amounts over 1 inch would
be helpful, even in the middle of the night. Please report any
hail and flash flooding you experience, even during the overnight
hours.

In the hours before

Local storm report, Jul 9, 5:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 WSW MOUNT UNION       41.03N 91.45W
07/09/2021  M0.70 INCH       HENRY              IA   TRAINED SPOTTER

            A FEW DIME SIZED HAIL STONES AND HEAVY RAIN.
            TIME ESTIMATED.

&&
Local storm report, Jul 9, 5:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 ESE NEW LONDON        40.92N 91.40W
07/09/2021  M0.88 INCH       HENRY              IA   TRAINED SPOTTER

            NICKEL SIZED HAIL FOR ABOUT 2 MINUTES ENDING
            AROUND 653 PM.

&&
Local storm report, Jul 9, 6:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 SE NEW LONDON         40.92N 91.39W
07/09/2021  M1.00 INCH       HENRY              IA   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL.

&&
Local storm report, Jul 9, 6:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             1 WSW BURLINGTON        40.80N 91.14W
07/09/2021  M1.75 INCH       DES MOINES         IA   TRAINED SPOTTER

0720 PM     HAIL             2 WSW SPRING GROVE      40.73N 91.19W
07/09/2021  M1.50 INCH       DES MOINES         IA   TRAINED SPOTTER

&&
Local storm report, Jul 9, 6:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             1 SSE BURLINGTON        40.80N 91.12W
07/09/2021  M1.50 INCH       DES MOINES         IA   TRAINED SPOTTER

&&
Local storm report, Jul 9, 6:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             1 E WEST BURLINGTON     40.82N 91.16W
07/09/2021  M1.00 INCH       DES MOINES         IA   TRAINED SPOTTER

&&

The radar

The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 9, 6:30 PM CST to 6:45 PM CST
Where
Hancock County, 0.69 mi N of Dallas City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.640, -91.170

Downed tree branches in town.

Hail, Hancock

When
July 9, 6:35 PM CST
Where
Hancock County, 2.1 mi W of Durham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -91.120

Hail, Hancock

When
July 9, 6:50 PM CST to 7:05 PM CST
Where
Hancock County, 2.07 mi N of Fountain Green
Measured
3 in hail
Reported by
Public
Coordinates
40.510, -90.970

Broadcast media relayed a report of 3.0 inch hail 2 miles north of Fountain Green. Crops were destroyed with damage to a building.

Hail, Hancock

When
July 9, 7:04 PM CST to 7:06 PM CST
Where
Hancock County, 3.35 mi NE of Bently
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.360, -91.050

Hail, McDonough

When
July 9, 7:06 PM CST
Where
McDonough County, 4.28 mi SSW of Blandinsville
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -90.890

Hail, McDonough

When
July 9, 7:06 PM CST
Where
McDonough County, 2.32 mi SSW of Blandinsville
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -90.890

Hail, Hancock

When
July 9, 7:15 PM CST to 7:30 PM CST
Where
Hancock County, 1.38 mi N of Plymouth
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.300, -90.920

Golf ball to tennis ball sized hail.

Hail, Hancock

When
July 9, 7:20 PM CST to 7:35 PM CST
Where
Hancock County, 0.69 mi N of Plymouth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -90.920

Quarter to golf ball sized hail.

Thunderstorm Wind, Hancock

When
July 9, 7:20 PM CST to 7:40 PM CST
Where
Hancock County, 0.69 mi N of Plymouth
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.290, -90.920

Trained spotter reported downed tree branches that were about 6 inches in diameter.

Hail, Hancock

When
July 9, 7:23 PM CST
Where
Hancock County, Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -90.950

A trained spotter reported that heavy rain also fell with the hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964185, 972451, 964163, 972453, 972454, 972455, 964164, 964165, 964186, 972457.